Ohio, 2011

Hail and Damaging Winds in Ohio, July 11, 2011

July 11, 2011 · NWS PBZ · 15 events in 9 counties and zones

A squall line/mesoscale convective system that developed out ahead of a surface cold front crossed into lower Michigan early on the 11th. This bowing complex continued to race southeastward producing widespead reports of damage in it's wake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A squall line/mesoscale convective system that developed out ahead of a surface cold front crossed into lower Michigan early on the 11th. This bowing complex continued to race southeastward producing widespead reports of damage in it's wake. The complex crossed into Ohio by the early afternoon and began to weaken on the northern edge as it reached the Ohio/PA border. Numerous trees were reported down along the center and southern end of the line in eastern Ohio, northern West Virginia and southwestern Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 12:34 PM EST, 35 minutes earlier.

Area forecast discussion, Jul 11, 12:34 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON JUL 11 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING THE RISK FOR SHOWERS AND STORMS THIS
EVENING AND INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

THUNDERSTORM COMPLEX IN ADVANCE OF COLD FRONT WILL CROSS EAST
CENTRAL OHIO AND THE REST OF THE PIT CNTY WRNG AREA THIS AFTN AND
THIS EVENING. BEST CHANCE OF SEVERE WILL BE FOR EAST CENTRAL OHIO
DUE TO JET STREAK/INCREASED SHEAR AS WELL AS INSTABILITY AXIS.

INITIAL SHORTWAVE WILL MOVE OVVR VA LTR THIS EVENING, AND, AT THE
SAME TIME, THE NEXT IN SERIES WILL MOVE INTO NW OHIO. THIS SECOND
WAVE WILL HELP TO PULL THE SFC FRONT INTO THE UPPER OHIO VALLEY.

WILL STAY CLOSE TO GUIDANCE FOR THE TEMP FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...

MODELS ARE PRESENTING A SCENARIO WHERE THE SFC BOUNDARY EXITS EAST
OF MY AREA BY LATE TUESDAY MORNING. WILL NEED TO KEEP IN THE
MENTION OF SHOWERS AND STORMS AHEAD OF THE FRONT INTO TUESDAY
MORNING. EVEN THOUGH THE FRONT MOVES THROUGH, IT DOES LITTLE TO
BREAK THE HUMIDITY. SFC TDS REMAIN NEAR 70 ON TUESDAY, WHICH WILL
KEEP THINGS MOIST AND UNSTABLE. MODELS ARE FOCUSING THE ACTIVITY
ALONG THE FRONT TUESDAY AS THERE IS A LACK OF UL SUPPORT TO GET
ANY POST-FRONTAL ACTIVITY GOING. WILL KEEP IN THE RISK FOR
ACTIVITY ACROSS THE SOUTH ON TUESDAY MORNING. I DON'T THINK THAT
ADDITIONAL ACTIVITY ON TUESDAY CAN BE COMPLETELY RULED OUT, WITH
NW ALOFT AND WEAK COOLING IN THE MID LEVELS, BUT THIS IS SOMETHING
THAT CAN BE ADDRESSED IN FUTURE FORECASTS.

LARGE SFC HIGH WILL SETTLE INTO THE GREAT LAKES WEDNESDAY,
STABILIZING THE ATMOSPHERE AND SLOWLY DECREASING THE HUMIDITY.

ANOTHER WARM AND HUMID DAY TUESDAY, WITH A BREAK EXPECTED ON
WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NAEFS AND ECMWF CONTINUE TO INDICATE MS VALLEY RIDGE RETROGRESSION
TO THE CNTRL/SRN PLAINS WEEKS END, LEAVING NORTHWEST FLOW OVR THE
UPR OHIO VALLEY. MID WEEK CDFNT IS STILL EXPECTED TO SAG FAR
ENOUGH SOUTH TO PERSIST WITH A DRY THURSDAY. THEREAFTER, DIURNALLY
SUPPORTED CHC PRECIP PROBABILITIES WERE INTRODUCED TO ACCOUNT FOR
SHORTWAVE PASSAGE OFF THE LAKES WITH WARM FRONT AS POTENTIAL
FOCUSING MECHANISM. POP REDUCTION AND CONTINUED WARMTH IS
INDICATED FOR THE START OF THE NEW WEEK AS THE RIDGE AXIS SLIDES
EASTWARD.

TEMPERATURES UNDER THIS PATTERN SHOULD BE AT, OR ABOVE NORMAL AND
WERE FORECAST USING PERSISTENCE AND HPC GUIDANCE.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

AREA OF TSRA WL MOVE ACRS THE UPR OH VALLEY THIS EVE AND TAF WL
FEATURE RESTRICTIONS WITH TSRA MENTION AT ALL PORTS. DAMAGING WIND
GUSTS ARE POSSIBLE WITH PASSAGE OF THIS COMPLEX.

DEPENDING ON ACTUAL RAINFALL PATTERN, AREAS OF MVFR IN FOG SEEM
LIKELY POST FRONTAL LATE OVERNIGHT TNGT/TUESDAY MORNING. AFTER THE
MORNING FOG BURNOFF...VFR WILL PREVAIL TUESDAY WITH ISOLATED AFTN
SHWRS/TSTMS POSSIBLE.

OUTLOOK FOR WEDNESDAY THROUGH SATURDAY...THE FRONTAL SYSTEM WILL
HOVER ACROSS CENTRAL WV WEDNESDAY...WITH A SHORTWAVE PERHAPS
CLIPPING FROM THE MASON DIXON LINE SOUTH. A FEW SHWRS CANNOT BE
RULED OUT SOUTH OF PIT WEDNESDAY WITH LOCAL MVFR POSSIBLE. HIGH
PRESSURE WILL BUILD IN FOR VFR THURSDAY INTO FRIDAY...WITH THE
NEXT SYSTEM AFFECTING THE AREA LATE FRIDAY AND SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jul 11, 9:58 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 AM EDT MON JUL 11 2011

MDZ001-OHZ068-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-121500-
GARRETT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1058 AM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS....BUT
LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-121500-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-
1058 AM EDT MON JUL 11 2011

...SEVERE THUNDERSTORM WATCH 627 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 11, 12:20 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EDT MON JUL 11 2011

OHZ039>041-048>050-057>059-111815-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HARRISON OH-JEFFERSON OH-MUSKINGUM OH-TUSCARAWAS OH-
120 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT CARROLL...COSHOCTON...GUERNSEY...
HARRISON...MUSKINGUM...NORTHERN BELMONT...SOUTHWESTERN COLUMBIANA...
TUSCARAWAS AND WESTERN JEFFERSON COUNTIES...

AT 112 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 20 MILES
WEST OF WOOSTER TO 42 MILES NORTHWEST OF MARTINSBURG TO 86 MILES WEST
OF MARTINSBURG...MOVING EAST AT 70 MPH.

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS.
IN ADDITION...HEAVY RAIN MAY CAUSE PONDING ON ROADWAYS AND REDUCED
VISIBILITIES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BOLIVAR...            MALVERN...            STRASBURG...
  EAST ROCHESTER...     MINERAL CITY...       AUGUSTA...
  ZANESVILLE...         WEST LAFAYETTE...     WARSAW...
  WALHONDING...         UNIONPORT...          UHRICHSVILLE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT. SOME OF THESE STORMS MAY
BECOME SEVERE AS THEY ENTER THE AREA. BE PREPARED IN CASE WARNINGS
ARE ISSUED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3997 8220 4046 8217 4045 8167 4064 8165
      4067 8146 4065 8124 4071 8124 4073 8109
      4078 8109 4074 8072 4006 8086 3981 8212
      3982 8217 3990 8217 3990 8223 3994 8224

34

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
July 11, 1:09 PM EST
Where
Coshocton County, 2.07 mi S of Tiverton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.390, -82.130

Emergency management reports of tree and powerlines down near Township Road 206 in Tiverton Township.

Thunderstorm Wind, Tuscarawas

When
July 11, 2:06 PM EST
Where
Tuscarawas County, 0.52 mi E of Mineral City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.600, -81.360

The public reports trees down in Mineral City.

Hail, Muskingum

When
July 11, 2:09 PM EST
Where
Muskingum County, 0.53 mi E of East Fultonham
Measured
1 in hail
Reported by
Public
Coordinates
39.850, -82.120

Thunderstorm Wind, Muskingum

When
July 11, 2:15 PM EST
Where
Muskingum County, 1.1 mi SSE of Duncan Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.856, -81.910

Law enforcement reports one large tree down on Irish Ridge Road.

Thunderstorm Wind, Carroll

When
July 11, 2:18 PM EST
Where
Carroll County, 0.52 mi W of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.570, -81.090

Law enforcement reports trees and power lines down countywide.

Thunderstorm Wind, Columbiana

When
July 11, 2:36 PM EST
Where
Columbiana County, 0.87 mi NW of Hanoverton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.760, -80.940

Ham radio operator reports of trees and power lines down in Hanoverton.

Thunderstorm Wind, Noble

When
July 11, 2:45 PM EST
Where
Noble County, 2.75 mi WNW of Three Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.690, -81.580

Law enforcement reports of a couple of trees down near Caldwell.

Thunderstorm Wind, Noble

When
July 11, 2:45 PM EST
Where
Noble County, 0.53 mi W of Summerfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.800, -81.340

Law enforement reports of large trees down in Summerfield.

Thunderstorm Wind, Belmont

When
July 11, 2:51 PM EST
Where
Belmont County, Fairpoint
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.120, -80.930

Law enforcement reports of multiple trees down in Fairport.

Thunderstorm Wind, Belmont

When
July 11, 2:51 PM EST
Where
Belmont County, Flushing
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.150, -81.070

Law enforcement reports of multiple trees down in Flushing.

Thunderstorm Wind, Belmont

When
July 11, 2:55 PM EST
Where
Belmont County, St Clairsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.080, -80.900

Belmont law enforcement reports of trees and power lines down coutywide.

Thunderstorm Wind, Jefferson

When
July 11, 2:55 PM EST
Where
Jefferson County, 0.53 mi W of Steubenville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.370, -80.630

Law enforcement in Jefferson county reports of trees and power lines down countywide.

Thunderstorm Wind, Monroe

When
July 11, 3:25 PM EST
Where
Monroe County, 0.69 mi S of Woodsfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.760, -81.120

A trained spotter reports of a large tree down in Woodsfield.

Thunderstorm Wind, Noble

When
July 11, 3:30 PM EST
Where
Noble County, Moundville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.670, -81.480

Law enforcement reports of numerous trees and power lines down across county, primarily north of Moundsville.

Hail, Muskingum

When
July 11, 7:30 PM EST
Where
Muskingum County, 0.53 mi E of Dresden
Measured
0.75 in hail
Reported by
Public
Coordinates
40.120, -82.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334498, 334500, 334496, 334502, 334504, 334514, 334516, 334517, 334519, 334521, 334523, 334524, 334527, 334530, 334497.